Alert archive / Arizona / Flash Flood Warnings in 2007
Flash Flood Warning 16, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 23, 2007, 3:52 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 23, 2007, 3:52 PM MST (22:52 UTC)
- Expired
- Jul 23, 2007, 6:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Whole counties
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 29 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 5:20 PM MST | FLASH FLOOD | Carefree, AZ | 1.5 INCHES OF RAIN. VISIBILITY LESS THAN 1/4 MILE. STREET FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 10.9 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 276 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1754 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KPSR 232254
FFWPSR
AZC013-021-240145-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
352 PM MST MON JUL 23 2007
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...
THIS INCLUDES THE CITIES OF...SCOTTSDALE...FOUNTAIN HILLS...
NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA...
THIS INCLUDES THE CITY OF SUPERIOR...
* UNTIL 645 PM MST
* AT 350 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS....PRODUCING HEAVY RAIN...FROM SUPERIOR...TO
TORTILLA FLAT...FOUNTAIN HILLS...AND NORTH SCOTTSDALE. RAINFALL
AMOUNTS OF UP TO 2.00 INCHES WILL BE POSSIBLE IN THE WARNED AREA
BY 600 PM.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO QUEEN
VALLEY AND KINGS RANCH
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 3312 11113 3319 11092 3368 11114 3362 11124
3368 11133 3369 11190
$$
MBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 3:41 PM MST, 11 minutes earlier.
Area forecast discussion, Jul 23, 3:41 PM MST, 11 minutes before
AZZ020>028-CAZ030>033-240600- AREA FORECAST DISCUSSION...UPDATED AVIATION DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 341 PM MST MON JUL 23 2007 SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST FOR THE NEXT SEVERAL DAYS...AS LOW AND MID LEVEL MOISTURE...SURFACE HEATING...AND TRANSIENT UPPER LEVEL IMPULSES PROVIDE THE RIGHT INGREDIENTS TO INITIATE DAILY ACTIVITY. THUNDERSTORMS THAT DO DEVELOP ARE LIKELY TO BE SLOW MOVERS...INCREASING THE LIKELIHOOD OF HEAVY RAINFALL. INCREASED CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE WEEK AND INTO THE WEEKEND AS VERY MOIST AIR REMAINS OVER THE REGION. && .SHORT TERM... TODAY THROUGH THURSDAY... TODAY STARTED OUT MUCH MORE ACTIVE THEN YESTERDAY...WITH SHOWERS AND THUNDERSTORMS FIRING OFF EARLY IN SOUTHERN GILA AND PINAL COUNTIES. MOST ACTIVITY HAS BEEN SLOW MOVING AND CELLS CONTINUED TO TRAIN OVER THE SAME AREAS...RESULTING IN HEAVY RAINFALL...PRIMARILY IN THE MOUNTAINOUS AREAS OF OUR EASTERN ZONES. A FLASH FLOOD WARNING WAS ISSUED FOR SOUTHERN GILA EARLY THIS MORNING. ACTIVITY HAS NOW MOVED INTO NORTHEAST MARICOPA COUNTY...NECESSITATING THE ISSUANCE OF A FLASH FLOOD WARNING THERE. THE 12Z GFS SUPPORTS THIS MORNINGS DISCUSSION...WITH SHOWER AND THUNDERSTORM ACTIVITY EXPECTED TO SPREAD WESTWARD...INCREASING IN COVERAGE THROUGH THE EVENING. A 5H VORT MAX MOVING TO OUR SOUTH WILL HELP TO FIRE OF STORMS. INTERACTION OF OUTFLOWS FROM STORMS TO THE NORTH WITH THOSE THAT DEVELOP TO THE EAST AND SOUTH WILL HELP TO FOCUS WHERE ADDITIONAL STORMS DEVELOP. HIGH PRECIPITABLE WATER...COUPLED WITH LIGHT UPPER LEVEL STEERING FLOW...WILL MEAN THAT HEAVY PRECIPITATION AND FLASH FLOODING IS POSSIBLE. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR MARICOPA...SOUTHERN GILA...AND NORTHERN PINAL COUNTIES. TOMORROW WILL LIKELY BE ACTIVE AGAIN AS WELL AS UPPER LEVEL AIRFLOW REMAINS CONDUCIVE TO STORM DEVELOPMENT. STEERING FLOW OVER THE ERN CWA BECOMES ORIENTED A BIT MORE FROM THE NE...WHICH IS FAVORABLE FOR CONVECTION TO MOVE OFF THE RIM AND INTO THE LOWER ELEVATIONS. THE PATTERN BECOMES A LITTLE LESS FAVORABLE BY WEDNESDAY...SO HAVE TRENDED BACK TOWARD POPS THAT ARE SLIGHTLY HIGHER THAN CLIMO. TWEAKED TEMPERATURES A TAD...BUT KEEP EXISTING TREND WITH MINIMUMS A BIT HIGHER AND HIGHS A BIT LOWER THEN CLIMATOLOGY. && .LONG TERM... THURSDAY NIGHT THROUGH MONDAY... GFS AND ECMWF BOTH DEPICT DEEP LOW DIGGING TOWARD THE PACIFIC NORTH WEST ON FRIDAY. MODELS ARE IN DECENT AGREEMENT ON THE LOCATION AND STRENGTH OF THE LOW. SOME DISAGREEMENT THOUGH ON THE LOCATION OF THE HIGH PRESSURE RIDGE THAT WILL HAVE AN INFLUENCE ON THE LOCAL WEATHER...WITH THE GFS SHOWING THE CENTER OF THE HIGH LOCATED FURTHER TO THE SOUTHWEST. BOTH SOLUTIONS...HOWEVER...CONTINUE TO FAVOR THE CONTINUED SOUTHERLY FETCH OF MOISTURE INTO THE REGION. THE LOW OFF THE PACIFIC NORTHWEST SPINS IN ITS TRACKS A COUPLE OF DAYS...WITH THE PRIMARY EFFECT BEING AMPLIFICATION OF THEW RIDGE OVER THE WESTERN THIRD OF THE CONUS. THE LOW FINALLY KICKS OUT ON SUNDAY...FLATTING THE RIDGE AS IT PUSHES OVER THE TOP. MOISTURE WILL REMAIN IN PLACE THROUGHOUT THE FORECAST PERIOD...SO CONTINUED TO KEEP TEMPERATURES AT OR BELOW MOS GUIDANCE THROUGH THE WEEKEND. && .AVIATION... JULY 23 2135 UTC (JULY 23 1435 MST) KPHX TAF UPDATED FOR WIND SHIFT OUT OF THE NORTH/NORTHWEST AROUND 2230 UTC AT 15 KTS WITH GUSTS TO 25KTS. COMPLICATED SITUATION AT HAND...STRONG THUNDERSTORMS TO THE NORTH/NORTHWEST OF KDVT ARE MOVING NORTHWARD...BUT STRONG OUTFLOW FROM THESE STORMS WILL LIKELY HOLD TOGETHER AS IT MOVES SOUTHWARD THROUGH THE VALLEY. DIFFICULT TO TIME WHEN WINDS WILL SHIFT BACK AROUND TO THE SOUTHEAST...AS GENERAL STORM MOTION...STEERING FLOW...AND INCOMING CONVECTION ARE ALL CURRENTLY SOUTHEAST OF KPHX/KIWA. PREVIOUSLY MENTIONED... ACTIVE AFTERNOON WILL CONTINUE INTO THE EARLY EVENING HOURS...WITH SHOWERS AND THUNDERSTORMS CONTINUING OVER NORTHERN...EASTERN...AND SOUTHERN ARIZONA. ISOLATED THUNDERSTORMS WITHIN 10-30NM OF KPHX AND KIWA WILL CONTINUE THROUGH 0000 UTC BEFORE MOVING CLOSER TO THE TERMINAL AIRFIELDS. THERE IS A 50% CHANCE OF THUNDERSTORMS...WITH PERIODS OF BRIEF HEAVY RAIN AND POSSIBLE REDUCTION IN VISIBILITY AT KPHX AND KIWA BETWEEN 0000 AND 0200 UTC. AFTER 0200 UTC...WELL KEEP SHOWERS IN THE FORECAST...BUT ISOLATED THUNDER IS STILL POSSIBLE WITHIN THE VICINITY (10-20NM) OF KPHX AND KIWA. GENERAL STORM MOTION WILL BE FROM THE SOUTH/SOUTHEAST TO THE NORTH/NORTHWEST. SEVERAL WIND SHIFTS ARE LIKELY THIS EVENING...THE FIRST OF WHICH OUT OF THE NORTH/NORTHWEST (AS MENTIONED ABOVE). WINDS WILL LIKELY SHIFT BACK OUT OF THE SOUTHEAST LATER THIS EVENING...BUT TIMING IS TRICKY. WILL CONTINUE TO CLOSELY MONITOR STORM DEVELOPMENT...AND ISSUE TAF AMENDMENTS AND AVIATION DISCUSSION UPDATES AS NEEDED. SOME STORMS MAY REACH AS FAR WEST AS KYUM/KBLH...BUT SHOULD REMAIN EAST OF KIPL. CONFIDENCE IS HIGH ENOUGH AT THIS POINT TO INCLUDE THE MENTION OF ISOLATED CB AT KBLH...BUT WILL HOLD OFF AT KYUM/KIPL. SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL FOR MORE DETAILED INFORMATION. AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... JULY 23 2245 UTC (JULY 23 1545 MST) THURSDAY THROUGH WEEKEND... THE CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER SOUTH-CENTRAL ARIZONA EASTWARD...AZ ZONES 132 AND EASTERN 133) THROUGH THE WEEKEND. THE MAIN THREAT WITH THESE STORMS WILL BE HEAVY RAINFALL AND POSSIBLE FLOODING IN PREVIOUS BURNED AREAS...AS WELL AS LOW LYING AREAS. GUSTY AND ERRATIC WINDS CAN OF COURSE BE EXPECTED WITH ANY THUNDERSTORMS THAT DEVELOP. AS FOR SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA DESERTS AND JOSHUA TREE NATIONAL PARK...A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE EACH AFTERNOON AND EVENING. THESE AREAS HAVE NOT RECEIVED MUCH...IF ANY...RAINFALL IN SOME TIME AND FUELS REMAIN QUITE DRY. THUS...THE MAIN THREAT WITH ANY STORMS THAT DEVELOP OVER WESTERN AZ ZONE 133... AND AZ 131...CA 231 THROUGH 233 WILL BE LIGHTNING AND GUSTY ERRATIC WINDS. DAYTIME HIGH TEMPERATURES WILL BE BELOW SEASONAL NORMALS. MINIMUM RH VALUES WILL DIP MAINLY INTO THE MID TWENTIES TO MID THIRTIES ACROSS THE DESERT FLOOR WITH VERY GOOD OVERNIGHT RECOVERY REGION-WIDE. DUE TO INCREASED LOW-LEVEL MOISTURE...MAX RH VALUES APPROACHING 100 PERCENT WILL BE COMMON IN AREAS THAT EXPERIENCE SIGNIFICANT RAINFALL. NON-THUNDERSTORM WINDS WILL BE LIGHT IN THE MORNINGS...BUT BECOME GUSTY AT TIMES IN THE AFTERNOONS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX SHORT TERM...MCLANE LONG TERM...MCLANE AVIATION...WANEK FIRE WX...ROGERS/WANEK
Hazardous weather outlook, Jul 23, 5:20 AM MST, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 520 AM MST MON JUL 23 2007 AZZ022>024-027-028-241200- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- SOUTHWEST MARICOPA COUNTY- NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 520 AM MST MON JUL 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA AND SOUTH-CENTRAL ARIZONA. .DAY ONE...TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE HIGHER TERRAIN OVER CENTRAL ARIZONA THIS AFTERNOON...THEN MOVE TOWARD THE LOWER ELEVATIONS DURING THE EVENING AND NIGHTTIME HOURS. SOME OF THE STORMS WILL BE SLOW MOVING. WITH A VERY MOIST AIRMASS OVER THE REGION...THIS COULD EASILY CAUSE FLASH FLOODING TO DEVELOP. PEOPLE ARE URGED TO MONITOR THE WEATHER THIS AFTERNOON AND TONIGHT FOR FURTHER DEVELOPMENTS. AS ALWAYS...NEVER DRIVE VEHICLES IN TO FLOODED ROADWAYS. FIND AN ALTERNATE ROUTE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF THE WEEK AND INTO THE WEEKEND AS WARM AND HUMID AIR REMAINS OVER THE REGION. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ020-021-025-026-CAZ030>033-241200- LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 520 AM MST MON JUL 23 2007 /520 AM PDT MON JUL 23 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE HIGHER TERRAIN OVER SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA THIS AFTERNOON...THEN MOVE TOWARD THE LOWER ELEVATIONS DURING THE EVENING AND NIGHTTIME HOURS. SOME OF THE STORMS WILL BE SLOW MOVING. WITH A VERY MOIST AIRMASS OVER THE REGION...THIS COULD EASILY CAUSE FLASH FLOODING TO DEVELOP. PEOPLE ARE URGED TO MONITOR THE WEATHER THIS AFTERNOON AND TONIGHT FOR FURTHER DEVELOPMENTS. AS ALWAYS...NEVER DRIVE VEHICLES IN TO FLOODED ROADWAYS. FIND AN ALTERNATE ROUTE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SLIGHT CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF THE WEEK AND INTO THE WEEKEND AS WARM AND HUMID AIR REMAINS OVER THE REGION. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. INIGUEZ
In the hours before
Local storm report, Jul 23, 11:41 AM MST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1141 AM MST MON JUL 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM FLASH FLOOD 30 NNE GLOBE 33.78N 110.55W
07/23/2007 GILA AZ LAW ENFORCEMENT
LARGE BOULDERS WASHED ONTO U.S. HWY 60 / STATE ROUTE 77.
ROAD CLOSURE REPORTED BY LOCAL MEDIA AROUND 1120 AM MST.
&&
DGThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 10:07 AM MST | Flash Flood Warning | PSR | Gila | 113 min |
| Jul 23, 2:47 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Jul 23, 3:26 PM MST | Flood Watch | PSR | 5 hr | |
| Jul 23, 3:37 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 53 min |
| Jul 23, 4:58 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 62 min |
Nearby
Flash Flood Warnings in Arizona, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.